Alert archive / California / Frost Advisories in 2008
Frost Advisory 2, NWS San Diego, CA
NWS San Diego, CA issued this frost advisory at Dec 17, 2008, 8:16 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 18, 2008, 10:00 PM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2008, 8:16 PM PST (04:16 UTC)
- In effect from
- Dec 18, 2008, 10:00 PM PST
- Expired
- Dec 19, 2008, 10:00 AM PST
- In force
- 12 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 4.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSGX 180416 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 816 PM PST WED DEC 17 2008 CAZ048-050-061-062-181315- /O.NEW.KSGX.FR.Y.0002.081219T0600Z-081219T1800Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 816 PM PST WED DEC 17 2008 ...FROST ADVISORY IN EFFECT FROM 10 PM THURSDAY TO 10 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 10 PM THURSDAY TO 10 AM PST FRIDAY. A COLD AIR MASS WILL BRING AREAS OF FROST THURSDAY NIGHT AND FRIDAY MORNING. MINIMUM TEMPERATURES WILL GET INTO THE UPPER 20S TO LOW 30S WITH A FEW MID 20S POSSIBLE. JUST A FEW CLOUDS AND CALM WINDS WILL RESULT IN SEVERAL HOURS OF FROST DURATION. GROWERS WITH SENSITIVE PLANTS SHOULD BE PREPARED FOR FROST PROTECTION. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ ATKIN
2 follow-up statements
000 WWUS76 KSGX 181157 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 357 AM PST THU DEC 18 2008 CAZ048-050-061-062-190200- /O.CON.KSGX.FR.Y.0002.081219T0600Z-081219T1800Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 357 AM PST THU DEC 18 2008 ...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY. A COLD AIR MASS WILL BRING AREAS OF FROST TONIGHT AND FRIDAY MORNING. MINIMUM TEMPERATURES WILL GET INTO THE UPPER 20S TO LOW 30S WITH A FEW MID 20S POSSIBLE. JUST A FEW CLOUDS AND CALM WINDS WILL RESULT IN SEVERAL HOURS OF FROST DURATION. GROWERS WITH SENSITIVE PLANTS SHOULD BE PREPARED FOR FROST PROTECTION. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ MACKECHNIE
000 WWUS76 KSGX 191019 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 219 AM PST FRI DEC 19 2008 CAZ048-050-061-062-191800- /O.CON.KSGX.FR.Y.0002.000000T0000Z-081219T1800Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 219 AM PST FRI DEC 19 2008 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING. A COLD AIR MASS WILL BRING AREAS OF FROST THIS MORNING. MINIMUM TEMPERATURES WILL GET INTO THE UPPER 20S TO LOW 30S WITH A FEW MID 20S POSSIBLE. JUST A FEW CLOUDS AND CALM WINDS WILL RESULT IN SEVERAL HOURS OF FROST DURATION. GROWERS WITH SENSITIVE PLANTS SHOULD BE PREPARED FOR FROST PROTECTION. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ MACKECHNIE
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Dec 17, 2:15 PM PST, 6 hours 1 minute earlier.
Area forecast discussion, Dec 17, 2:15 PM PST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 PM PST WED DEC 17 2008
.SYNOPSIS...A WINTER STORM WILL MOVE EAST ACROSS SOUTHERN CALIFORNIA
TONIGHT. RAIN...HEAVY AT TIMES...WITH SNOW DOWN TO 2500 FEET...AND
THUNDERSTORMS ARE POSSIBLE. DRY AND COOL WEATHER WILL PREVAIL
THURSDAY WITH FROST IN THE VALLEYS AND DESERTS THURSDAY NIGHT. A
WEAK UPPER LEVEL TROUGH PASSING ACROSS THE AREA FRIDAY AFTERNOON
THROUGH SATURDAY MORNING MAY BRING LIGHT RAIN AND SNOW. HIGH
PRESSURE WILL TEMPORARILY REBUILD SATURDAY AFTERNON THROUGH SUNDAY
BEFORE ANOTHER WEAK STORM ON MONDAY BRINGS MORE CLOUDS AND COOLING
AND A CHANCE OF SHOWERS. THE OUTLOOK FOR CHRISTMAS DAY IS FAIR
WEATHER.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
BASED ON COMPOSITE RADAR LOOP AND SATELLITE IMAGERY...THE LOW IS
BECOMING MORE VERTICALLY STACKED AND THE CENTER APPEARED TO BE IN
THE VICINITY OF SANTA CATALINA ISLAND AT 1330 PST. SURFACE PRESSURE
IS DOWN TO ABOUT 1002 MB AND THERE IS ABOUT A 10 MB PRESSURE
GRADIENT FROM THE SW CALIFORNIA DESERTS TO THE COASTS. AS A RESULT
THE WINDS HAVE BEEN HOWLING OUT OF THE EAST...GUSTS 55 TO +70- MPH
MEASURED THROUGH THE PASSES AND CANYONS. RAINFALL AND SNOWFALL
AMOUNTS HAVE BEEN QUITE IMPRESSIVE...OVER ONE INCH RAIN/ONE FOOT OF
NEW SNOW DUE TO SOUTHERLY WINDS MID AND UPPER LEVELS ADVECTING IN
ABUNDANT MOISTURE AND JET STREAM DYNAMICS AND STRONG LAPSE RATES DUE
TO COLD AIR TO THE NORTHWEST CAUSING STRONG LIFTING. ANOTHER 6 TO 12
HOURS OF HEAVY PRECIPITATION POSSIBLE AS THE WHOLE SYSTEM TRANSLATES
SLOWLY EASTWARD THIS EVENING. THE BACK EDGE OF THE HEAVY
PRECIPITATION SHOULD MOVE ACROSS ORANGE/SAN DIEGO COAST AROUND 2200
PST...EXCEPT PRECIPITATION OVER SW SAN BERNARDINO COUNTY
MOUNTAINS/DESERT TO TAPER OFF BETWEEN MIDNIGHT AND 0400 PST...BY
0400 PST FOR RIVERSIDE COUNTY MOUNTAINS...AND BETWEEN 0400-0800 PST
FOR SAN DIEGO COUNTY MOUNTAINS. REMAINDER OF THURSDAY COOL MOSTLY
SUNNY DAY DUE TO FLAT RIDGING WITH DRY WEST TO NORTHWEST FLOW ALOFT.
LOW LEVELS...BELOW 3000 FT...STILL MOIST...PARTLY FROM MARINE AIR
AND PARTLY FROM LINGERING MOISTURE NOT SCOURED OUT OF LOWER VALLEYS.
THE GENERALLY CLEAR SKIES THURSDAY NIGHT AND THIS MOISTURE SHOULD
CREATE MODERATE TO HEAVY FROST FORMATION MOST INLAND LOCATIONS. THIS
DOME OF COLD AIR LINGERING INTO FRIDAY AFTERNOON AND WARM AIR
ADVECTION ALOFT AHEAD OF A WEAK SHORT WAVE APPROACHING FROM THE
NORTHWEST CREATE A OVERRUNNING PATTERN WHICH COULD YIELD LIGHT
PRECIPITATION FRIDAY AFTERNOON THROUGH SATURDAY MORNING. THIS IS
ALREADY IN THE FORECAST GRIDS...BUT MAY NEED TO LOWER POPS FOR
SATURDAY AFTERNOON.
.LONG TERM...SUNDAY THROUGH DECEMBER 26...
MODELS IN PRETTY GOOD AGREEMENT THROUGH CHRISTMAS...SHOWING WEAK
RIDGING ON SUNDAY...ANOTHER TROUGH MOVING ACROSS ON MONDAY...AND
THEN RIDGING TUESDAY THROUGH THURSDAY FOR WARMING AND DRYING TREND.
AFTER THAT THEY DIVERGE WITH TIMING OF THE NEXT TROUGH MOVING
IN/BREAK DOWN OF THE RIDGE...BUT A REVERSAL IN THE TREND IS THE
CONSENSUS WITH A RETURN TO COOL WET PATTERN AFTER CHRISTMAS
DAY.
&&
.AVIATION...
172130Z...RAIN WILL CONTINUE...BUT SLOWLY DECREASE THIS AFTERNOON.
SNOW LEVELS WILL BE LOWERING TO ABOUT 2000 FEET THROUGH TONIGHT.
CLOUD BASES WILL BE AROUND 3000 FEET...LOCALLY BELOW 2000 FEET WITH
VSBY 2-5SM IN HEAVIER RAIN. MOUNTAINS WILL BE ALMOST COMPLETELY
OBSCURED INTO THE EVENING. EXPECT RAIN TO TURN TO SHOWERS DURING THE
AFTERNOON WITH LITTLE CHANGES IN BASES AND VSBY. SOME THUNDERSTORMS
WILL APPEAR IN THE AREA THIS AFTERNOON AND EVENING WITH LOCALLY
STRONGER WINDS AND LOWER BASES AND VSBY. SHOWERS WILL END BY
SUNRISE. FOG COULD DEVELOP IN LOW LYING POCKETS AFTER THE CLOUDS
CLEAR BEFORE SUNRISE THURSDAY. SOME CLOUDS WILL REMAIN OVER THE MTNS
WITH LOCAL OBSCURATIONS THROUGH 18Z THURSDAY...OTHERWISE IT WILL BE
MOSTLY CLEAR.
&&
.MARINE...
172130Z...RAIN WILL CONTINUE INTO THE AFTERNOON WITH PERIODS OF
HEAVY RAIN. THE RAIN WILL TURN TO SHOWERS THIS AFTERNOON.
THUNDERSTORMS AND WATERSPOUTS ARE POSSIBLE UNTIL SUNSET. WINDS WILL
BE BRISK AND OFFSHORE...THEN BECOME N
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 10 PM PST THIS EVENING FOR COACHELLA
VALLEY-ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
COASTAL AREAS-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY
MOUNTAINS-SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND
FOOTHILLS.
WINTER STORM WARNING UNTIL 4 AM PST THURSDAY FOR RIVERSIDE
COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO
COUNTY MOUNTAINS.
WINTER WEATHER ADVISORY UNTIL 4 AM PST THURSDAY FOR APPLE AND
LUCERNE VALLEYS.
WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR ORANGE COUNTY
COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO
COUNTY VALLEYS.
HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR SAN BERNARDINO
AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SANTA ANA
MOUNTAINS AND FOOTHILLS.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...MM
WARNINGS/ADVISORIES/STATEMENTS...HORTON
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Dec 17, 4:00 PM PST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PST WED DEC 17 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-181200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PST WED DEC 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...REMAINDER OF TODAY THROUGH TONIGHT A STRONG...COLD PACIFIC LOW PRESSURE SYSTEM WILL BRING PERIODS OF HEAVY RAIN AND MOUNTAIN SNOW THROUGH THIS EVENING. THE FOLLOWING WEATHER STATEMENTS ARE IN EFFECT... WINTER STORM WARNING FOR THE MOUNTAINS AND WINTER WEATHER ADVISORY FOR THE HIGH DESERTS UNTIL 4 AM THURSDAY MORNING. HIGH WIND WARNING FOR THE INLAND EMPIRE AND SANTA ANA MOUNTAINS AND WIND ADVISORY FOR ORANGE COUNTY COASTAL AREAS AND FOR THE SAN DIEGO COUNTY COASTAL AREAS AND INLAND VALLEYS UNTIL 7 PM TONIGHT. FLASH FLOOD WATCH IN ALL AREAS BELOW THE SNOW LEVEL EXCEPT THE UPPER DESERTS UNTIL 10 PM TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FROST LIKELY IN THE VALLEYS AND DESERTS THURSDAY NIGHT INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS REQUESTED FOR ALL AREAS. ATKIN
In the hours before
Local storm report, Dec 17, 4:54 PM PST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
454 PM PST WED DEC 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HEAVY SNOW HESPERIA 34.42N 117.30W
12/17/2008 M0.0 INCH SAN BERNARDINO CA EMERGENCY MNGR
11 INCHES OF SNOW SO FAR. I-15 AND HWY 395 CLOSED IN THE
HIGH DESERT.
&&
MOEDENearby
Frost Advisories in California, 2008Every frost advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.